Pennsylvania, 2002

Damaging Wind in Pennsylvania, May 31, 2002

May 31, 2002 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 31, 1:35 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, May 31, 1:35 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
235 PM EDT FRI MAY 31 2002

EAST TO WEST LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH NRN PA
AS EXPECTED. WILL MAINTAIN CHANCE POPS ENTIRE CWA FOR THIS EVENING
AS ACTIVITY IS RATHER SCATTERED IN COVERAGE...HIGH CHANCE N...LOW
CHANCE S. ONCE CONVECTION DIES DOWN EXPECT MOST AREAS TO BE MAINLY
CLEAR OVERNIGHT.

MOSTLY SUNNY DAY AND WARM EXPECTED FOR SAT. BUMPED UP MAX TEMPS FOR
SAT AS WE WILL BE IN WARM SECTOR AHEAD OF SECONDARY COLD FRONT.
THIS FRONT WILL PRODUCE SCT SHOWERS/TSTMS SAT AFTN/EVE...BUT NOT
EXPECTED TO BE AS STRONG AS TODAY.

REMAINDER OF FCST LOOKS GOOD. HPC NEW DAY 7 FOR NEXT FRI HAS COLD
FRONT MOVING THROUGH STATE ...THUS WILL INCLUDE CHANCE SHOWERS/TSTMS.

GETTING BUSY...GOTTA GO.
WRKMIS OUT. ZONES TO FOLLOW.

.CTP...SEVERE TSTM WATCH 359 TIL 00Z NRN HALF OF CWA.

GARTNER

In the hours before

Special weather statement, May 31, 1:55 PM EST, 4 hours 20 minutes before
PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-010000-

SPECIAL WEATHER STATEMENT...RETRANSMITTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT FRI MAY 31 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

CAMERON...CENTRE...CLEARFIELD...CLINTON...COLUMBIA...ELK...
LYCOMING...MCKEAN...MONTOUR...NORTHUMBERLAND...POTTER...SNYDER...
SULLIVAN...TIOGA...UNION...AND WARREN.

A STRONG COLD FRONT WILL PUSH FROM NORTHWEST TO SOUTHEAST THROUGH
THE STATE THIS AFTERNOON AND EVENING. THE FRONT WILL BE BRINGING
DRIER AND COOLER AIR INTO A WARM AND UNSTABLE AIR MASS. STRONG WINDS
ALOFT WILL CAUSE THESE STORM CELLS TO MOVE VERY QUICKLY...AND BRING
THE POSSIBILITY OF DAMAGING WIND GUSTS. LARGE HAIL IS ALSO POSSIBLE
FROM THESE STORMS...BUT THE MAIN THREAT WILL BE DAMAGING WIND GUSTS
IN EXCESS OF 60 MPH.

THE COLD FRONT WILL PUSH TO THE SOUTH OF THE WATCH AREA BY 8
PM...ENDING THE THREAT OF SEVERE WEATHER FOR NORTH CENTRAL
PENNSYLVANIA.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER
IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED FOR WIND
GUSTS 58 MPH OR STRONGER AND HAIL THREE-QUARTERS OF AN INCH AND
LARGER.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

DANGELO
Special weather statement, May 31, 4:26 PM EST, 1 hour 49 minutes before
PAZ024-033-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
526 PM EDT FRI MAY 31 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

SOMERSET AND CAMBRIA.

A STRONG COLD FRONT WILL PUSH FROM NORTHWEST TO SOUTHEAST THROUGH
THE STATE THIS EVENING. THE FRONT WILL BE BRINGING DRIER AND COOLER
AIR INTO A WARM AND UNSTABLE AIR MASS. STRONG WINDS ALOFT WILL CAUSE
THESE STORM CELLS TO MOVE VERY QUICKLY...AND BRING THE POSSIBILITY
OF DAMAGING WIND GUSTS. LARGE HAIL IS ALSO POSSIBLE FROM THESE
STORMS...BUT THE MAIN THREAT WILL BE DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH.

THE COLD FRONT WILL PUSH TO THE SOUTH OF THE WATCH AREA BY 11
PM...ENDING THE THREAT OF SEVERE WEATHER FOR SOUTH CENTRAL
PENNSYLVANIA.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER
IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED FOR WIND
GUSTS 58 MPH OR STRONGER AND HAIL THREE-QUARTERS OF AN INCH AND
LARGER.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

DEVOIR
Special weather statement, May 31, 4:29 PM EST, 1 hour 46 minutes before
PAZ024>028-033>036-056>059-063>066-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
529 PM EDT FRI MAY 31 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

YORK...SOMERSET...FRANKLIN...LANCASTER...CUMBERLAND...BEDFORD...
LEBANON...DAUPHIN...PERRY...JUNIATA...HUNTINGDON...BLAIR...MIFFLIN...
SCHUYLKILL...FULTON...CAMBRIA AND ADAMS.

A STRONG COLD FRONT WILL PUSH FROM NORTHWEST TO SOUTHEAST THROUGH
THE STATE THIS EVENING. THE FRONT WILL BE BRINGING DRIER AND COOLER
AIR INTO A WARM AND UNSTABLE AIR MASS. STRONG WINDS ALOFT WILL CAUSE
THESE STORM CELLS TO MOVE VERY QUICKLY...AND BRING THE POSSIBILITY
OF DAMAGING WIND GUSTS. LARGE HAIL IS ALSO POSSIBLE FROM THESE
STORMS...BUT THE MAIN THREAT WILL BE DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH.

THE COLD FRONT WILL PUSH TO THE SOUTH OF THE WATCH AREA BY 11
PM...ENDING THE THREAT OF SEVERE WEATHER FOR SOUTH CENTRAL
PENNSYLVANIA.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER
IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED FOR WIND
GUSTS 58 MPH OR STRONGER AND HAIL THREE-QUARTERS OF AN INCH AND
LARGER.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

DEVOIR
Local storm report, May 31, 6:11 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
711 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 AM    WESTFIELD                 PA   2.50 INCH HAIL
05/31/02   TIOGA

0400 PM    NEAR HARRISON VALLEY      PA   2.50 INCH HAIL
05/31/02   POTTER

0455 PM    WEEDSVILLE                PA   WIND DAMAGE
05/31/02   ELK                            LARGE TREE LIMBS AND POWER
                                          LINES DOWN

0510 PM    LUTHERSBURG               PA   WIND DAMAGE
05/31/02   CLEARFIELD                     MANY TREES DOWN AND DAMAGE
                                          TO BARN IN BRADY TOWNSHIP

0535 PM    WILLIAMSPORT              PA   WIND DAMAGE
05/31/02   LYCOMING                       TREES DOWN IN WILLIAMSPORT

0650 PM    BURNHAM                   PA   WIND DAMAGE
05/31/02   MIFFLIN                        TREES AND POWER LINES DOWN

DJO

The radar

The State College radar (KCCX), 78 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
May 31, 6:15 PM EST
Where
Perry County, Blain
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.333, -77.500

Trees and power lines were reported down in Blain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293000.